MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING

COOK ENDOSCOPY FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING
Catalog Number FS-8.5-12-15-B
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common device name: biliary catheter for stone removal that may also allow for irrigation and contrast injection.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with the balloon ruptured and was rolled over itself.A visual inspection of the returned device determined that the balloon material was ruptured.The ends of the balloon material at the rupture site does not match up, indicating a portion of the balloon material is missing.Due to the condition of the balloon material, a functional test could not be performed.The threads on the proximal and distal end of the balloon appear to be manufactured correctly.The pre-packaged syringe was not included on the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The information provided indicated the balloon inflated properly prior to use.Therefore, the balloon was intact and functioning prior to advancement through the endoscope.A split or rupture in the balloon material can occur if the balloon has come into contact with a sharp object, such as a sharp stone, or possibly a burr in the endoscope channel.A split or rupture in the balloon material can also occur if the balloon was inflated in excess of the recommended inflation volume.The instructions for use direct, "after verifying desired position of balloon, inflate balloon with air only.Note for multiple sizing balloons: inflate balloon using fluoroscopic monitoring until balloon is visualized occluding duct.If desired, adjust size of balloon by using reference marks on syringe.To achieve smallest balloon size, inflate balloon to next largest size and gently pull back on syringe to initial size.Lock stopcock." a split or rupture in the balloon material can also occur if added pressure was applied during extraction.The instructions for use direct the user to "gently withdraw the inflated balloon toward the papilla.Warning: do not exert excessive pressure on ampulla while extracting stones.If stone does not pass easily, reassess need for sphincterotomy.¿ prior to distribution, all fusion extraction balloon with multiple sizing are subjected to a visual and functional test to ensure device integrity.The functional test includes an air inflation test to ensure proper balloon function.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook fusion extraction balloon with multiple sizing.The device was used in the bile duct for endoscopic bile duct stone removal, but the balloon ruptured during use.The patient had a favorable outcome despite the event.There was no reportable information at this time.The following additional information was provided on 07-june-2018: the device was used in the bile duct for endoscopic removal of multiple bile duct stones.However, because the balloon ruptured during the second attempt of stone removal, another manufacturer's device was used instead to complete the procedure.The patient had a favorable outcome despite the event.There was no reportable information at this time.The device was evaluated on 15-june-2018 and our evaluation of the returned device determined part of the balloon material is missing and was not included in the return of the device.This information was communicated to the user facility and the location of the missing section is unknown.The initial reporter stated that a section of the device did not remain inside the patient¿s body; however the location of the missing section detected during our laboratory evaluation is unknown.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7674549
Report Number1037905-2018-00307
Device Sequence Number13802386
Product Code GCA
UDI-Device Identifier00827002315389
UDI-Public(01)00827002315389(17)190103(10)W4011555
Combination Product (Y/N)N
PMA/510(K) Number
K040129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2019
Device Catalogue NumberFS-8.5-12-15-B
Device Lot NumberW4011555
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2018
Initial Report FDA Received Date07/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1